Infertility and NSAID's - who knew?


#1

I couldn’t wait to come back and pass this information along to those who might be trying to get pregnant.

While in England we stayed with two friends (husband and wife) who are both physicians. I had mentioned to her that my legs were extremely sore from all the walking we had been doing, and that I was going to take some Aleve. She also knew that I have never been able to conceive. Then she said something that I had never heard before (even from the fertility specialists I’ve dealt with and worked for in the past) that Naproxen interferes with ovulation!!! :eek: Well, I’m a true fan of Aleve, it is the only thing that helps relieve the arthritis in my back, and bursitis in my shoulders and hips. I’ve used it for ages! So now I have to wonder…have I been my own problem when it comes to infertility and not even knowing it? :shrug:

Anyway - I did a bit of searching and, while there are a ton of references out there, this one seems to be the easiest to understand (not too much medical jargon): fertilityplus.org/faq/nsaids.html

Thought I would pass this along to anyone else who might be trying to get pregnant. Hope this helps!

~Liza


#2

:bigyikes: :bigyikes: :bigyikes: :bigyikes: :bigyikes:

I take Naproxen every day!!! I need to calm down and see if it has a long-term effect on fertility… I hope not. I’m not married, and certainly not TTC, but someday I hope to be both… :eek:

EDIT: they all seem to say “reversible infertility” big sigh of relief


#3

This is exactly the look on my face when she told me!!!

~Liza


#4

I had a pro-life doctor tell me that the most current research on this medication, does not link these medications to infertility.

**I had researched the medications too, and was so scared. The doctor told me not to worry, that it is simply not the case as of 2007! :slight_smile: **


#5

Um, the dates on the most recent articles on that page are for 2006… :confused:


#6

My friend is absolutely a pro-life doctor, and she told me this only two weeks ago! So not sure how much more current we can get. Not to mention, the articles I’ve been able to find are still quite current.

I would much rather be on the safe side than just assuming that it’s ok to continue taking the medication (unless there is some medically necessary reason that would preclude stopping).

~Liza


#7

**Being on the safe side never hurts! :thumbsup: So, I think that if you don’t REALLY need this medication (or any medication) that its best when TTC to get off of it. :yup: **

**For me, I have several medications that I simply cannot get off of. NSAIDS (Advil) are the least potent pain meds I can use. Sure beats birth control and codeine that I get offered for my conditions! :eek: **

**If you can get off of it great! :slight_smile: If you can’t…then…there is also research that says they are okay for those TTC. **


#8

Wow, either way I am going to say a prayer you conceive soon.

:thumbsup:

Good luck!


#9

**Yes prayers for all here too! Thank you KC so much for yours! :slight_smile: **


#10

I actually just mentioned to my dr last week I wanted to become pregnant w/in a yr and she suggested I don’t take any NSAIDS. I get headaches or neckaches every day, I I always take excedrin or tylenol. Now I guess I have to bear the aches if I want a baby.


#11

Tylenol is fine! :slight_smile: It’s not a NSAID. Just Advil, asprin, Excedrin, Aleeve.


**What a trooper you are! :smiley: May your efforts be blessed! :thumbsup: **


**If I go off my pain meds…I have to be in bed. :shrug: **


#12

When I was going through the infertility rollercoaster my Dr. told me not to take Tylenol before ovulation (interferes with maturation of the egg) and not to take advil etc after ovulation because it can interfere with implantation.

So I switched to plain ole asprin. Never did get pregnant though. I guess my problem was something else (that they never did figure out).


#13

When I miscarried, I did research on the internet into implantation failure, and one of the major causes cited was Aleve, Advil, and Motrin. Of course I then went on to blame myself (more than I already was) because I had taken an Aleve about 6 days after ovulation. That was several years ago but I still shy away from these products unless I absolutely need them.


#14

I thought tylenol was, but if it isn’t then I can handle these daily headaches and neckaches. Or I might have to go pillow shopping for the 5th time this yr… :smiley:


#15

The study/article I linked to above listed asprin as having the same effect.

We can win for loosing here ladies. :shrug:

~Liza


#16

I thought it was common knowledge that any painreliever that is an anti-prostaglandin has an effect on female hormones and therefore fertility. in any case a woman who is trying or planning to become pregnant should be weaning herself all unnecessary drugs in any case, since they can be dangerous even before she knows she is pregnant.


#17

Apparently it’s not knowledge all of us were born with. Now that the rest of us feel stupid, we can move along with learning. Thanks for pointing that out. :rolleyes:

~Liza


#18

I would caution people from immediately jumping to the conclusion that one day use or recent use of NSAIDs was the cause of their infertility. Long term use of NSAIDs can lead to issues since the drug does inhibit prostaglandins which do play a role in fertility cycle (a syndrome known as leutinized unruptured follicle syndrome, where the mature ovum is not released). How often this happens is not known from readings I have seen (though it is low of the causes of infertility), but women who have long term use due to RA or some other condition would want to consider this as a possible cause of infertility, but using it for a migraine headache the week before and not concieving probably is not the likely cause of the problem.


#19

But for the ones who take them on a regular basis (for example I take them 3-4 times a week for headaches, neckaches, or migraines), they do have an impact on their fertility. Otherwise, doctors wouldn’t advise against their use.


#20

Yes - this is a good point. And I have used the PM versions to help me sleep for years, and Aleve on a daily basis for extended periods (and even at prescription levels) for joint pain.

I don’t believe that anyone here was thinking that a one time use was an issue, though I could be wrong.

~Liza


DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.